New York, 2005

Hail in New York, June 8, 2005

June 8, 2005 · NWS OKX · 1 event in 1 county or zone

Isolated thunderstorms developed over the Lower Hudson valley in an unstable airmass on June 8th. One of the thunderstorms became severe and produced large hail and damaging winds in Pine Bush in Orange County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Isolated thunderstorms developed over the Lower Hudson valley in an unstable airmass on June 8th. One of the thunderstorms became severe and produced large hail and damaging winds in Pine Bush in Orange County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 8, 3:53 PM EST, 7 minutes earlier.

Area forecast discussion, Jun 8, 3:53 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
453 PM EDT WED JUN 8 2005

.NEAR TERM (THROUGH THURSDAY NIGHT)...HOTTEST DAY OF THE YEAR THUS
FAR WINDING UP...WITH MAX TEMPS IN THE LOWER AND MID 90S (AND
REMAINING IN THE 80S ACROSS LONG ISLAND EVEN WITH A SEA BREEZE...
AMBROSE LIGHT REACHED 83 ON A SOUTHEAST WIND). CURRENTLY MONITORING
CLUSTER OF THUNDERSTORMS INVOF ORANGE COUNTY...MOVING SLOWLY EAST.
PULSE SEVERE POSSIBLE...WITH WIND DAMAGE THE MAIN THREAT ESPECIALLY
GIVEN INVERTED-V SOUNDINGS WITH LARGE SURFACE TEMP/DEWPOINT SPREADS
OF 25-30 DEGREES. HAD ORIGINALLY PUT IN LOW CHANCE POP FOR WESTERN
ORANGE COUNTY AND SLIGHT CHANCE FARTHER EAST FOR AFTERNOON/EVENING
CONVECTION...MAY HAVE TO UPDATE LATER TO BUMP POPS UP ACROSS
NORTHERN TIER ZONES AND ADD PATCHY FOG IF THEY EXPAND IN
AREAL COVERAGE.

FOR THU AND THU NIGHT...ALMOST A CARBON COPY OF TODAY. H8 TEMPS ARE
SLIGHTLY COOLER SO NYC AND NORTHEAST NJ SHOULD MAX OUT WITHIN A
COUPLE OF DEGREES OF 90...WITH COOLER TEMPS THEN THOSE OF TODAY A
BETTER BET ACROSS THE SOUTH SHORE OF LONG ISLAND WITH A BIT OF A LOW
LEVEL INVERSION IN PLACE DURING THE MORNING AND CONTINUED ONSHORE
FLOW. WIDELY SCATTERED AFTERNOON AND EVENING CONVECTION AGAIN
POSSIBLE OVER INLAND SECTIONS...CANT RULE OUT PULSE SEVERE WITH
MODIFIED MODEL SOUNDINGS STILL YIELDING 1000-1500 J/KG OF CAPE.

.SHORT TERM (FRIDAY THROUGH SATURDAY)...
MODELS ARE FORECASTING INFLUX OF DEEP MOISTURE COMING IN FROM THE
SOUTHWEST ON FRI AROUND PERIPHERY OF STRENGTHENING UPPER RIDGE.
LOOKING UPSTREAM AT VISIBLE SATELLITE AND SURFACE DEWPOINTS OVER THE
TENNESSEE VALLEY AND SOUTHEAST STATES...THIS APPEARS OVERDONE AND
HAVE CUT BACK ON SKY COVER/POP FROM MODEL/STATISTICAL GUIDANCE AND
ALSO INCREASED TEMPS...WENT WITH WARMER FWC NUMBERS. SATURDAY
BASICALLY A PERSISTENCE FORECAST WITH UPPER RIDGE IN PLACE AND
SOUTHERLY FLOW CONTINUING.
&&

.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...AMPLIFIED UPPER
LEVEL RIDGE REMAINS IN PLACE ALONG THE COAST THROUGH THE
WEEKEND...WITH VERY WARM TEMPS CONTINUING AS WELL AS CHANCES FOR
AFTERNOON/EARLY EVENING CONVECTION MAINLY NORTH AND WEST OF NYC.
RIDGE WEAKENS ENOUGH EARLY NEXT WEEK TO ALLOW A BACK DOOR COLD FRONT
TO APPROACH FROM THE NORTH. WHILE YESTERDAYS 12Z ECMWF BROUGHT IT
THROUGH BY TUE MORNING... LATEST MEDIUM RANGE MODELS HAVE BACKED OFF
ON THIS IDEA WITH WEAK SURFACE HIGH PRESSURE AND STRONGER NW FLOW
ALOFT CONFINED TO MAINE AND THE CANADIAN MARITIMES. COULD SEE THE
FRONT MAKING IT INTO NORTHERN AND EASTERN NEW ENGLAND (AIDED BY COLD
SSTS OFF THE NEW ENGLAND COAST) IN SIMILAR FASHION TO THE 06Z
GFS...BUT REMAINING JUST NORTH AND EAST OF THE CWA.

WE MAY HAVE TO KEEP AN EYE DURING THE MIDDLE OF NEXT WEEK FOR HEAVY
RAIN POTENTIAL. DIURNAL CONVECTION THROUGH TUE COULD PRODUCE LOCALLY
HEAVY RAINFALL AS USUAL...BUT THE BIGGER CONCERN IS FOR WED...AS
REMNANTS OF A TROPICAL SYSTEM FORECAST TO MOVE UP INTO THE NORTHERN
GULF COAST STATES ON SUN RIDE NORTHEAST AROUND THE PERIPHERY OF THE
SUBTROPICAL HIGH INTO THE MS/OH VALLEYS ON MON/TUE...THEN MERGE WITH
A STRONG COLD FRONT APPROACHING THE TRI-STATE AREA ON WED.
&&

.AVIATION...
ONSHORE FLOW HAS PROGRESSED ACROSS THE TERMINALS THIS AFTERNOON WITH
A FEW-SCT CU AROUND 6-7 KFT. AIRMASS IS MARGINALLY UNSTABLE
WITH A SUBSIDENCE INVERSION NOTED IN THE MID LEVELS ON THE 12Z OKX
SOUNDING. THUS...ONLY EXPECTING ISOLATED TO SCATTERED CONVECTION
AND MAINLY NORTH AND WEST OF NYC. STAGNANT NATURE OF AIRMASS AND
INCREASING LOW-LEVEL MOISTURE WILL RESULT IN PATCHY LIGHT MVFR
HAZE/FOG DURING THE OVERNIGHT. VFR CONDITIONS TO CONTINUE ON THU.
&&

.MARINE...
A BERMUDA HIGH WILL REMAIN OFF THE SOUTHEASTERN UNITED STATES. THIS
WILL KEEP A GENERALLY LIGHT SOUTHEAST FLOW IN PLACE FOR THE
FORESEEABLE FUTURE. WAVES WILL START TO INCREASE ON FRI WITH THE
PERSISTENT OPEN WATER FETCH WITH SOUTHERLY AND SOUTHWESTERLY FLOW.
SEAS MAY INCREASE TO 3 TO 5 FT RANGE BY LATE FRIDAY...AND CONTINUE
THROUGH THE WEEKEND.
&&

.HYDROLOGY...
LOCALIZED HEAVY RAINS POSSIBLE IN DIURNAL CONVECTION THROUGH TUE.
AS MENTIONED ABOVE...THERE IS A MORE WIDESPREAD HEAVY RAIN POTENTIAL
ON WED AS TROPICAL MOISTURE SURGES AHEAD OF APPROACHING STRONG
COLD FRONT.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

&&

GOODMAN/LADER/DSW
Hazardous weather outlook, Jun 8, 3:59 AM EST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
459 AM EDT WED JUN 8 2005

CTZ005>012-NJZ002>006-011-NYZ067>081-091000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
459 AM EDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ANZ350-353-355-091000-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
459 AM EDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OCEAN WATERS SOUTH OF LONG
ISLAND.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SMALL CRAFT SEAS OF 3 TO 5 FEET ARE EXPECTED TO DEVELOP FRIDAY AND
CONTINUE INTO SUNDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ANZ330-335-338-091000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
459 AM EDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LONG ISLAND SOUND WATERS
AND NEW YORK HARBOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 8, 3:09 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
409 PM EDT WED JUN 8 2005

NYZ067-082115-
ORANGE-
409 PM EDT WED JUN 8 2005

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR ORANGE
COUNTY...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PORT JERVIS...AND MOVING EAST AT 20 MPH.

HEAVY DOWNPOURS...SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH ARE
EXPECTED WITH THIS STORM.

NV

The radar

The Albany radar (KENX), 111 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Orange

When
June 8, 4:00 PM EST
Where
Orange County, Pine Bush
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.600, -74.300

Nickel to quarter size hail and trees and power lines down due to thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456642.